Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 93, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2024, 8:20 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2024, 8:20 PM CDT (01:20 UTC)
- Expired
- May 28, 2024, 9:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
977
WUUS53 KDDC 290120
SVRDDC
KSC055-069-081-290200-
/O.NEW.KDDC.SV.W.0093.240529T0120Z-240529T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
820 PM CDT Tue May 28 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Finney County in southwestern Kansas...
Northwestern Gray County in southwestern Kansas...
North central Haskell County in southwestern Kansas...
* Until 900 PM CDT.
* At 819 PM CDT, a severe thunderstorm was located 8 miles west of
Plymell, moving northeast at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Plymell around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3779 10109 3783 10109 3783 10110 3784 10110
3811 10090 3803 10067 3781 10054 3760 10093
TIME...MOT...LOC 0119Z 228DEG 21KT 3776 10102
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JJOHNSON2 follow-up statements
385
WWUS53 KDDC 290134
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
834 PM CDT Tue May 28 2024
KSC055-069-081-290200-
/O.CON.KDDC.SV.W.0093.000000T0000Z-240529T0200Z/
Finney KS-Gray KS-Haskell KS-
834 PM CDT Tue May 28 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN FINNEY...NORTHWESTERN GRAY AND NORTH CENTRAL HASKELL
COUNTIES...
At 834 PM CDT, a severe thunderstorm was located near Plymell, moving
northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Plymell around 840 PM CDT.
Other locations in the path of this severe thunderstorm include
Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3779 10109 3783 10109 3783 10110 3784 10110
3811 10090 3803 10067 3781 10054 3760 10093
TIME...MOT...LOC 0134Z 228DEG 21KT 3782 10094
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JJOHNSON862
WWUS53 KDDC 290150
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
850 PM CDT Tue May 28 2024
KSC055-069-081-290200-
/O.EXP.KDDC.SV.W.0093.000000T0000Z-240529T0200Z/
Finney KS-Gray KS-Haskell KS-
850 PM CDT Tue May 28 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FINNEY...
NORTHWESTERN GRAY AND NORTH CENTRAL HASKELL COUNTIES WILL EXPIRE AT
900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
&&
LAT...LON 3779 10109 3783 10109 3783 10110 3784 10110
3811 10090 3803 10067 3781 10054 3760 10093
TIME...MOT...LOC 0150Z 228DEG 21KT 3788 10086
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:33 PM CDT, 2 hours 47 minutes earlier. Its key messages:
- More showers and storms tonight
- More showers and storms tomorrow
- Relatively wet for rest of period
Area forecast discussion, May 28, 5:33 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 533 PM CDT Tue May 28 2024 .KEY MESSAGES... - More showers and storms tonight - More showers and storms tomorrow - Relatively wet for rest of period && .UPDATE... Issued at 520 PM CDT Tue May 28 2024 Updated the short term grids to substantially raise the pops in the west up as the HRRR has maintained the overall best convective trends so far...and appears poised to continue the trend with Colorado supercells congealing into more large clusters and a line between about 00z (7 pm and late evening from the KS/CO state line, and weakening in the less favorable lapse rate environment east of the highway 83 corridor towards midnight. The most favorable severe weather parameters are focused in the far two western columns of counties, namely the LHP (large hail parameter), boundary layer moisture and and uncapped surface based cape area. Severe Thunderstorm Watch for the western 6 counties remains in effect through 10 pm CDT/9 PM MDT. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 222 PM CDT Tue May 28 2024 A complex of showers and thunderstorms will develop across the greater region this afternoon and evening. Activity will be scattered in nature with a hit or miss variety of activity. Rain amounts will be widely variable with amounts between none and one inch. There is about 30-40 kt of bulk shear, which could lead to strong to low end severe storm activity with hail and wind being the main threats. The main focus on this activity will be relegated to the W and SW zones where CAPE and bulk shear is maximized. Otherwise, seasonal lows are expected tonight with values in the upper 50s to lower 60s. For tomorrow, PWATS will continue to remain above normal with plenty of moisture in the lower atmosphere. As such, expect another diurnal round of showers and thunderstorms moving out of Colorado and across western Kansas. Some marginally severe activity with this second round cannot be ruled out. Highs tomorrow will actually be quite pleasant with values within a few degrees of 80F. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 222 PM CDT Tue May 28 2024 The continue summer-like pattern continue through much of the business week. This will favor seasonably warm temperatures and daily MCS shower and thunderstorm activity. Will have to watch out for isolated strong to severe activity each day as plenty of CAPE and marginal bulk shear will be present for isolated bouts of strong to severe activity. Hail and wind would be the main threats along with some heavy rainfall. This activity will continue to remain of the hit or miss variety, so nailing down specific rainfall amounts is an exercise in futility. Will have to watch out though for those areas that are lucky enough to see storms for heavy rainfall through the next several days. Highs and lows will be relatively close to seasonal normals with perhaps trending to slightly above normal as we finish the business week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 532 PM CDT Tue May 28 2024 Scattered supercells in southeast Colorado are posied to enter sw Kansas after 00 UTC, perhaps bringing severe weather with up to 2 inch hail and 60-70 mph wind gusts initially, before weakening as the storms reach the GCK-LBL corridor in the mid to late evening (03-06Z). A severe risk can’t be ruled out at GCK or LBL, but heavy rain/reduced vsby/gusty outflow winds are the heavier bet. The rain cooled boundary layer may then add to stratus development overnight at least in the MVFR category, developing after about 9z. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Russell SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Russell
Hazardous weather outlook, May 28, 3:01 AM CDT, 17 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 301 AM CDT Tue May 28 2024 KSZ030-031-043>046-061>066-074>081-084>090-290815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 301 AM CDT Tue May 28 2024 /201 AM MDT Tue May 28 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A slight risk of severe storms will be possible across far southwestern Kansas with a marginal risk across most of the remainder of the forecast area. The strongest storms will be capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will be possible each day with the best chance Thursday night into Friday then confined to central Kansas thereafter. It is too early to tell if any of these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across far southwestern Kansas.
In the hours before
Local storm report, May 28, 7:42 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
742 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 13 W Richfield 37.27N 102.03W
05/28/2024 E0.88 Inch Morton KS Public
Dimes to Nickel size hail was reported.
&&
MRLocal storm report, May 28, 7:47 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
747 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Hail 3 ESE Ulysses 37.56N 101.30W
05/28/2024 E1.00 Inch Grant KS Trained Spotter
Dimes to nickels mostly, with a few Quarter
size hailstones were reported.
&&
MRSpecial weather statement, May 28, 7:56 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
756 PM CDT Tue May 28 2024
KSZ074>076-085-086-290130-
Seward KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-
756 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SEWARD...SOUTHERN GRANT...
STEVENS...SOUTHEASTERN STANTON AND SOUTHWESTERN HASKELL COUNTIES
THROUGH 830 PM CDT...
At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Moscow to near Woods to
near Tyrone. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Moscow and Woods around 800 PM CDT.
Liberal around 805 PM CDT.
Cave around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
&&
LAT...LON 3720 10144 3747 10160 3747 10080 3701 10076
3700 10121 3700 10143
TIME...MOT...LOC 0055Z 259DEG 23KT 3739 10137 3722 10119 3701 10112
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, May 28, 8:01 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
801 PM CDT Tue May 28 2024
KSZ062>064-077-078-290130-
Gray KS-Finney KS-Hodgeman KS-Kearny KS-Ford KS-
801 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FORD...EAST CENTRAL
KEARNY...FINNEY...SOUTHWESTERN HODGEMAN AND NORTHERN GRAY COUNTIES
THROUGH 830 PM CDT...
At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holcomb to near Howell. Movement was
northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Garden City, Cimarron, Holcomb, Pierceville, Ingalls, Charleston,
and Howell around 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
&&
LAT...LON 3825 10109 3782 9979 3763 10021 3795 10123
TIME...MOT...LOC 0100Z 241DEG 11KT 3799 10094 3777 10021
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JJOHNSONLocal storm report, May 28, 8:12 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
812 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Hail 10 NNE Hickok 37.70N 101.15W
05/28/2024 E1.25 Inch Grant KS Public
Quarters to Half Dollar size hail was
reported.
&&
MRSpecial weather statement, May 28, 8:14 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
814 PM CDT Tue May 28 2024
KSZ061>063-075-290200-
Finney KS-Kearny KS-Hamilton KS-Grant KS-
814 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT HAMILTON...KEARNY...WEST CENTRAL
FINNEY AND NORTH CENTRAL GRANT COUNTIES THROUGH 900 PM CDT/800 PM
MDT/...
At 814 PM CDT/714 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Syracuse to Kendall to
9 miles north of Ulysses. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Lakin around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3826 10204 3826 10113 3787 10098 3766 10137
3788 10156 3794 10204
TIME...MOT...LOC 0114Z 202DEG 30KT 3800 10185 3794 10153 3772 10136
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 46 min |
| May 28, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 52 min |
| May 28, 7:56 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 34 min |
| May 28, 8:01 PM CDT | Special Weather Statement | DDC | Finney, Gray | 29 min |
| May 28, 8:14 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 46 min |
| May 28, 8:46 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 29 min |
| May 28, 8:59 PM CDT | Special Weather Statement | DDC | Kearny | 31 min |
| May 28, 9:28 PM CDT | Special Weather Statement | DDC | Kearny | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.